Kentucky, 2019

Flooding in Kentucky, February 20, 2019

February 20, 2019 · NWS RLX · 2 events in 2 counties and zones

A strong storm system moved out of the Plains into the Great Lakes on the 19th and 20th. Initially the precipitation started as a wintry mix, but accumulations were minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong storm system moved out of the Plains into the Great Lakes on the 19th and 20th. Initially the precipitation started as a wintry mix, but accumulations were minor. Warmer air moved into the region through the night, with periods of moderate to heavy rainfall into the afternoon of the 20th. Rainfall amounts ranged from 1 to 1.5 inches. This rain fell on already saturated soil and led to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 9:27 AM EST, 48 minutes earlier.

Area forecast discussion, Feb 20, 9:27 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
927 AM EST Wed Feb 20 2019

.SYNOPSIS...
Wintry precipitation to all rain, becoming moderate to heavy
this morning. Freezing rain along eastern slopes through this
afternoon. Moderate/heavy rain pose flooding threat.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Wednesday...Cancelled the remainder of the winter
weather advisories in place as the temperatures have climbed
above freezing. As for the Winter Storm Warning...temperatures
are still at or below freezing with moderate to heavy rainfall
pushing into the area. Expecting significant icing across
Pocahontas County with more than a quarter inch of ice possible and
an additional tenth of an inch will be possible across the rest
of the warning area.

Have also adjusted PoP with this forecast update based on latest
radar and meso-model trends.

As of 810 AM Wednesday...With temperatures now above freezing
across much of the region, have cancelled the winter weather
advisory for several zones. Will take a look at temperatures
across the Northern CWA when the next round of observations come
in at 9 am and should be able to cancel a few more advisories.

As 530 AM Wednesday...

Removed PoPs across extreme southwest VA and nearby portions of
WV per latest radar and high resolution models trends. Axis of
precipitation has focus more across southeast Oh and northeast
KY. Rest of forecast remains on track.

As of 243 AM Wednesday...

Widespread categorical PoPs coded with areas of precipitation
lifting north with a warm front through late Wednesday. Dual
Pol radar indicates precipitation type transition zone roughly
from Athens Ohio, southwest to Charleston, continuing east
through BKW. Have received wintry mix reports falling on pcpn
transition zone. Freezing rain will produce ice accumulations
exceeding a tenth of an inch along the eastern slopes of the
Appalachians, from Raleigh, north through Pocahontas and
Randolph counties where temperatures should remain below
freezing at least through 2 PM Wednesday. North of the
transition zone, light snow accumulations could be expected
ranging from a trace to 2 inches across portions of southeast OH
and northern WV. In addition, a trace or ice accumulations less
than a tenth of an inch can be expected on these areas.

Otherwise, areas of rain and sleet will transition into all
rain, becoming moderate to heavy at times overnight and
Wednesday. The threat for river flooding continues into late
Wednesday tonight. Model consensus suggest end of
precipitation by early Wednesday night spreading from west to
east exiting eastern mountains by 06-09Z Wednesday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 200 AM Wednesday...

Cold front will be to the east of the area at the start of the
period, with only light rain and areas of drizzle lingering
across the CWA, with drier air taking hold by later in the day
Thursday. Precipitation chances will increase again, mainly
across the south on Friday, as waves move along frontal
boundary, to the south of the CWA. This frontal boundary will
also begin a gradual progression northward into the CWA as low
pressure across the southwest U.S., and upper shortwave trough
strengthens and moves northeast into the region, bringing
another round of high moisture transport and precipitation to
the region by the weekend.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 AM Wednesday...

Another strong low pressure system will affect the area over the
weekend. As with current system expect strengthening low level
winds, and high moisture transport into the region, with PW
values rising into the 1.3 to 1.4 range by Saturday evening.
Based on low track, area of strongest forcing, and therefore
precipitation looks to occur mainly across the Mid Ohio Valley
counties. Period will need to be monitored for the possibility
of flooding issues.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 358 AM Wednesday...

Doppler radar shows axis of precipitation targeting southeast
Ohio this morning, while areas across extreme southwest VA and
nearby counties of WV became rain free early. High resolution
models in agreement with this lull in pcpn through at least 16Z.
Expect periods of IFR under moderate to heavy rain across
southeast OH, spreading east and north to include PKB through
mid morning.

Other sites will remain VFR/MVFR ceilings under periods of rain
through this afternoon or evening. Precipitation is expected to
end late tonight around 07Z Thursday. But IFR conditions will be
common along the higher elevations before pcpn ends.

The eastern slopes of the Appalachian could experience FZRA
under trapped surface cold air through around 18Z Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility conditions under moderate rain
may vary. Ceilings heights could vary on this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  L    M    H    H    H    H    M    M    L    L    L    H
HTS CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    L    M    M    M    M    H    H    M    L    H
EKN CONSISTENCY  H    H    M    M    H    H    M    M    L    H    H    M
PKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    M    H
CKB CONSISTENCY  M    H    M    H    M    L    H    H    H    H    H    L

AFTER 12Z THURSDAY...
IFR possible in rain beginning Friday night and continuing
through Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 7 PM EST this evening for WVZ520-
     522>524-526.
     Flood Watch through Thursday morning for WVZ005>011-013>020-
     024>033-039-040.
     Winter Storm Warning until 2 PM EST this afternoon for WVZ516-
     518.
OH...Flood Watch through Thursday morning for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Thursday morning for KYZ101>103-105.
VA...Flood Watch through Thursday morning for VAZ003-004.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/MPK
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Feb 20, 9:23 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
923 AM EST Wed Feb 20 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-211430-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Upshur-Barbour-
923 AM EST Wed Feb 20 2019

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Also, another system will bring additional rounds of heavy rain this
weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ516-518-211430-
Southeast Raleigh-Southeast Fayette-
923 AM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

In addition, rain, heavy at times, is expected to develop again
Friday evening and this weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ034-515-517-519-521-525-211430-
Wyoming-Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
923 AM EST Wed Feb 20 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another system will bring rounds of heavy rain this weekend.
Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ520-522>524-526-211430-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
923 AM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Also, another system will bring additional rounds of heavy rain this
weekend. Flooding issues may develop.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

Kistner

In the hours before

Local storm report, Feb 20, 8:58 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            PENNSBORO               39.28N  80.97W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            HIGH WATER REPORTED ALONG STATE ROUTE 74.

&&

EVENT NUMBER RLX1900827

RG
Local storm report, Feb 20, 9:12 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
912 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     FLOOD            PENNSBORO               39.28N  80.97W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            HIGH WATER REPORTED ALONG STATE ROUTE 74.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER RLX1900827

JS
Local storm report, Feb 20, 9:57 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            9 NE SANDYVILLE         38.98N  81.57W
02/20/2019                   JACKSON            WV   CO-OP OBSERVER

            UP TO ONE FOOT OF WATER IN SUBDIVISION 9 MILES NORTH OF
            SANDYVILLE.

&&

EVENT NUMBER RLX1900828

RG
Local storm report, Feb 20, 10:12 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            ELLENBORO               39.27N  81.06W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            WATER RESCUE

&&

EVENT NUMBER RLX1900829

RPY
Local storm report, Feb 20, 10:13 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1013 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            CAIRO                   39.21N  81.16W
02/20/2019                   RITCHIE            WV   EMERGENCY MNGR

            WATER COMING IN A RESIDENCE

&&

EVENT NUMBER RLX1900830

RPY
Special weather statement, Feb 20, 10:15 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1015 AM EST WED FEB 20 2019

KYZ102-103-105-OHZ087-WVZ005>008-013>015-024>026-515-517-201815-
Boyd-Lawrence-Carter-Lawrence-Kanawha-Lincoln-Mingo-Wayne-Northwest
Fayette-Jackson-Northwest Raleigh-Boone-Mason-Logan-Cabell-Putnam-
1015 AM EST WED FEB 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
CARTER...LAWRENCE...SOUTHEASTERN LAWRENCE...KANAWHA...PUTNAM...
LINCOLN...WAYNE...SOUTH CENTRAL JACKSON...SOUTHERN MASON...CABELL...
MINGO...NORTHWESTERN RALEIGH...LOGAN...NORTHWESTERN FAYETTE AND BOONE
COUNTIES...

At 1014 AM EST, An area of rain showers were clustered 7 miles
southwest of Harts, or 13 miles northwest of Logan, moving northeast
at 40 mph.

Locations impacted include...
Charleston, Huntington, Nitro, Williamson, Madison, Louisa, Winfield,
Logan, Wayne, Hamlin, Proctorville, Blaine, Beech Fork State Park,
Cannonsburg, Grayson Lake State Park, Yatesville Lake State Park,
Jefferson, South Charleston, St. Albans and Dunbar.

This includes the following highways...
 Interstate 79 between mile markers 1 and 10.
 Interstate 77 in West Virginia between mile markers 96 and 123.
 Interstate 64 in Kentucky between mile markers 181 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 57.
 West Virginia Turnpike between mile markers 64 and 95.
 Route 119 between mile markers 1 and 80.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3871 8170 3810 8118 3755 8213 3765 8218
      3763 8219 3768 8230 3776 8231 3781 8240
      3795 8250 3795 8258 3789 8260 3788 8265
      3800 8294 3797 8301 3804 8300 3811 8289
      3815 8291 3820 8301 3818 8305 3825 8315
TIME...MOT...LOC 1514Z 239DEG 49KT 3794 8220

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Boyd

When
February 20, 10:15 AM EST to 5:00 PM EST
Where
Boyd County, 2.98 mi S of Rush to 0.36 mi NW of Lockwood
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.287, -82.786

Multiple roads were closed due to flooding. This included Walker Lane due to high water on the East Fork of Little Sandy River and Route 854 along Rush Creek. Green Springer Road was closed along Williams Creek and a section of Route 5 was closed near Westwood due to flooding on Hood Creek.

Flood, Greenup

When
February 20, 11:00 AM EST to 5:00 PM EST
Where
Greenup County, 0.83 mi WNW of Kehoe to 1.08 mi SSE of Hunnewell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.484, -83.064

Several roads were closed due to flooding. This included the intersection of State Routes 7 and 784 due to water spilling out of Tygarts Creek. Near Greenup, 2nd Street and the intersection of State Route 1 and Tanyard Hollow Road were closed due to flooding along Town Branch. The 3800 block of State Route 207 was also closed as the Little Sandy River overflowed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799680, 799684.